| Catalog Number |
J775D |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Codes |
No Consequences Or Impact To Patient (2199); Not Applicable (3189)
| Date of Event |
03/02/2018
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).To date, the device has not been returned.If the product is returned for evaluation, any further information derived from the evaluation will be submitted in a supplemental 3500a form.Additional information was requested and the following was obtained: what are the product code and lot number of the suture used in the procedure? j775d.What measures were taken to retrieve the broken piece? total time to locate broken needle was 2 hours.X-ray brought in.Needle broken in soft tissue where surgeon was bringing muscle back together.The needle stayed in the soft tissue where it broke off.Was there any additional tissue damage as a result of searching for the needle piece? had to cut away soft tissue where needle was broken off and then approximate soft tissue back together.Were x-rays taken to locate the needle piece(s)? yes.At what location was the needle found? within soft tissue during an anterior repair.Was the patient brought back to or to have needle removed or was the needle removed during the initial procedure? no.What in the physicians opinion are the factors contributing to the event? - patient was elderly with more scar tissue but did not see this as a factor as to why it contributed to the event.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Was any post-op care altered due to the tissue dissection and/or due to prolongation of surgery? how large was the surgery cut extended to allow removal of the needle? was any piece of the needle retained in the patient? what was being done when the needle broke? was the initial procedure open or laparoscopic? was the needle removed laparoscopically? update to patient current condition will the actual sample be returned for evaluation? will any unopened samples of the same lot be returned for evaluation?.
Event or Problem Description
It was reported that a patient underwent an anterior and posterior repair colepectomy procedure on (b)(6) 2018 and suture was used.During the procedure, the needle broke in half.The needle was broken in the soft tissue where the surgeon was bringing the muscle back together.The needle stayed in the soft tissue where it broke off.X-ray was brought in.The surgeon had to cut away soft tissue where needle was broken off and then approximate soft tissue back together.The broken part was retrieved.It was unknown if the procedure was open or laparoscopic, so it was unknown if the needle was retrieved laparoscopically.The total time to locate broken needle was 2 hours.The procedure was completed with another device of the same product code.There were no adverse patient consequences reported.
Additional Manufacturer Narrative
The actual needle was received for evaluation.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was microscopically examined for this evaluation.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was mixed mode and contained both microvoid coalescence and intergranular fracture.This was a mixed mode fracture.The needle fractured due to a mixed mode failure.The needle exhibited amounts of ductile and non-ductile features.